Hail, Kiowa
- When
- May 6, 3:38 PM CST
- Where
- Kiowa County, 2.82 mi N of Belvidere
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.490, -99.070
A couple of thunderstorms reached severe limits during the late afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A couple of thunderstorms reached severe limits during the late afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 6, 1:39 PM CST, 1 hour 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 239 PM CDT WED MAY 6 2015 ...UPDATED FOR LONG TERM DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 157 PM CDT WED MAY 6 2015 A SHORTWAVE TROUGH WILL CONTINUE TO MOVE NORTHEASTWARD INTO NEBRASKA TONIGHT. A DRYLINE WILL FORM LATE THIS AFTERNOON AND RUN FROM NEAR WAKEENEY TO DODGE CITY AND COLDWATER AND EAST. SEVERE THUNDERSTORMS ARE EXPECTED TO FORM MAINLY ALONG AND EAST OF THE DRYLINE INTO THE EVENING. ENOUGH LOW LEVEL SHEAR AND CAPE WILL BE AVAILABLE FOR ROTATING SUPERCELLS AND ISOLATED TORNADOES. THE HIGHEST CAPE WILL RUN FROM ST. JOHN TO MEDICINE LODGE WITH THE BEST CHANCES FOR TORNADOES. A MITIGATING FACTOR FOR TORNADOES ARE THE LACK OF STRONG UPPER LEVEL WINDS. HOWEVER WITH SUCH STRONG LOW TO MID LEVEL SHEAR A FEW TORNADOES CANNOT BE RULED OUT. THEY MAY NOT LAST VERY LONG AS THE STORM COLLAPSES ON ITSELF DUE TO THE WEAKNESS IN THE UPPER WINDS. THE SEVERE STORMS SHOULD MOVE OUT OF THE AREA AFTER 7 TO 8 PM. OTHER SCATTERED THUNDERSTORMS WILL BE POSSIBLE GENERALLY NORTH OF DODGE CITY TONIGHT AS A WEAK COOL FRONT MOVES INTO FAR WESTERN KANSAS LATE. LOW TONIGHT WILL BE AROUND 60 EAST OF DODGE CITY AND LOW TO MID 50S TO THE WEST. FOR THURSDAY, A FRONTAL BOUNDARY WILL LIFT BACK INTO SOUTHWESTERN KANSAS AS LOW PRESSURE REFORMS IN COLORADO. GOOD MOISTURE WILL RETURN ALSO. THE SHEAR PROFILE WILL NOT BE AS STRONG AS TODAY, HOWEVER WITH CAPES FORECAST AROUND 2000 J/KG, SEVERE STORMS WITH LARGE HAIL ARE POSSIBLE BY LATER IN THE AFTERNOON AND EVENING. THE BEST AREAS WILL BE ALONG AND SOUTH OF A WARM FRONT FROM JUST SOUTH OF HAYS TO GARDEN CITY AND SOUTH TO THE OKLAHOMA BORDER. HIGHS WILL BE IN THE 70S. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 206 PM CDT WED MAY 6 2015 AN UPPER LEVEL LOW WILL PROGRESS FROM SOUTHERN CALIFORNIA FRIDAY TO EASTERN COLORADO BY SATURDAY EVENING. A COLD FRONT WILL SAG SOUTH INTO WESTERN KANSAS BY THURSDAY NIGHT AND FRIDAY. LOW LEVEL MOISTURE WILL STILL BE IN PLACE ACROSS MUCH OF WESTERN KANSAS EXCEPT FOR ALONG THE COLORADO BORDER. THIS WILL LEAD TO CONTINUED CHANCES OF THUNDERSTORMS, SOME OF WHICH COULD BE SEVERE WITH LARGE HAIL AND POSSIBLY EVEN A FEW TORNADOES IN THE AFTERNOON AND EVENING. AS THE UPPER LEVEL SYSTEM APPROACHES SATURDAY, THE VERTICAL WIND SHEAR PROFILE WILL INCREASE AND THE LOW LEVEL MOISTURE WILL EXPAND EVEN INTO FAR WESTERN KANSAS. SEVERE STORM CHANCES WILL DEPEND ON THE EXTENT OF CONVECTIVE OUTFLOW AND AIRMASS RECOVERY FROM PRIOR CONVECTION. GIVEN THE STRONG DYNAMICS AHEAD OF THE UPPER TROUGH, NUMEROUS THUNDERSTORMS ARE LIKELY, SOME SEVERE. TEMPERATURES WILL BE FAIRLY WARM UNTIL THE COLD FRONT PASSES SATURDAY NIGHT. MUCH COOLER AIR CAN BE EXPECTED BY SUNDAY AND SUNDAY NIGHT. IN FACT, NEAR FREEZING TEMPERATURES ARE POSSIBLE AS FAR EAST AS DODGE CITY BY MONDAY MORNING AND MAYBE TUESDAY MORNING AS WELL, WITH BELOW FREEZING TEMPERATURES CLOSER TO THE COLORADO BORDER. WITH SURFACE HIGH PRESSURE AND DRY AIR BUILDING INTO WESTERN KANSAS THROUGH TUESDAY, PRECIPITATION IS NOT EXPECTED. THERE ARE SMALL CHANCES FOR THUNDERSTORMS MID TO LATE NEXT WEEK AS THE MID TO HIGH LEVEL FLOW BECOMES MORE ZONAL, ALONG WITH LEE TROUGHING, SOUTHERLY WINDS, AND INCREASING LOW LEVEL MOISTURE. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1245 PM CDT WED MAY 6 2015 A SURFACE TROUGH IN THE LEE OF THE ROCKIES WILL RESULT IN SOUTH WINDS THROUGH THE PERIOD, WITH THE STRONGEST WINDS WITH DAYTIME HEATING. ISOLATED THUNDERSTORMS MAY AFFECT KHYS BETWEEN 20Z AND 01Z AS THUNDERSTORMS DEVELOP ALONG A DRYLINE AND MOVE EAST. IFR CIGS ARE EXPECTED TO DEVELOP AT KDDC AFTER 08Z AS LOW LEVEL MOISTURE EDGES WESTWARD. && .PRELIMINARY POINT TEMPS/POPS... DDC 59 80 58 75 / 20 40 60 50 GCK 53 79 55 70 / 20 30 40 40 EHA 51 79 52 73 / 10 30 30 30 LBL 54 81 57 76 / 10 40 50 40 HYS 58 78 54 69 / 50 40 70 50 P28 64 80 61 80 / 40 40 70 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KRUSE LONG TERM...FINCH AVIATION...FINCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1148 AM CDT WED MAY 6 2015 KSZ030-031-043>046-061>066-074>081-084>090-071700- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1148 AM CDT WED MAY 6 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. LIMITED NON THUNDERSTORM WIND RISK. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HAZARDS WEATHER RISK... THURSDAY... LIMITED FLOODING RISK. LIMITED SEVERE THUNDERSTORM RISK. FRIDAY... LIMITED FLOODING RISK. ELEVATED SEVERE THUNDERSTORM RISK. SATURDAY... ELEVATED FLOODING RISK. SIGNIFICANT LIGHTNING RISK. SUNDAY... LIMITED LIGHTNING RISK. MONDAY... LIMITED LIGHTNING RISK. TUESDAY... NO HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BY 4 PM THIS AFTERNOON INTO THIS EVENING, MAINLY EAST OF A WAKEENEY TO KINSLEY AND COLDWATER LINE. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO 06
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
216 PM CDT WED MAY 6 2015
KSZ030-031-046-062015-
ELLIS KS-TREGO KS-RUSH KS-
216 PM CDT WED MAY 6 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TREGO...NORTH
CENTRAL RUSH AND ELLIS COUNTIES UNTIL 315 PM CDT...
AT 216 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES WEST OF ANTONINO...MOVING NORTHEAST AT 40 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HAYS...ELLIS...VICTORIA...WALKER...CATHERINE...SCHOENCHEN...RIGA...
YOCEMENTO...MUNJOR...TOULON...ANTONINO...EMMERAM AND PFEIFER.
LAT...LON 3875 9904 3870 9912 3870 9975 3913 9958
3913 9904
TIME...MOT...LOC 1916Z 235DEG 44KT 3881 9951
RUSSELLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 408 PM CDT WED MAY 6 2015 KSZ061-074-062200- HAMILTON KS-STANTON KS- 408 PM CDT WED MAY 6 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON AND NORTHERN STANTON COUNTIES UNTIL 500 PM CDT/400 PM MDT/... AT 407 PM CDT /307 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17 MILES SOUTH OF COOLIDGE...MOVING NORTHEAST AT 35 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SYRACUSE AND JOHNSON CITY. LAT...LON 3792 10204 3812 10157 3758 10155 3757 10204 TIME...MOT...LOC 2107Z 235DEG 29KT 3779 10198 RUSSELL
The Dodge City radar (KDDC), 85 km away, was scanning. The volume nearest the first event began at 21:36 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583302, 583303, 583304, 583306, 583307, 583308.